Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 39 (1), 68-70

Prolonged QTc Interval and Torsades De Pointes Induced by Citalopram

Affiliations
Case Reports

Prolonged QTc Interval and Torsades De Pointes Induced by Citalopram

Anand Deshmukh et al. Tex Heart Inst J.

Abstract

Citalopram is a selective serotonin reuptake inhibitor with a favorable cardiac-safety profile. Corrected QT interval (QTc) prolongation and cardiac arrhythmias have not been previously reported in association with citalopram use except in the presence of overdose, abnormal electrolyte values, or renal or liver failure. Herein, we report the case of a 40-year-old woman with mental depression who presented with a prolonged QTc interval and torsades de pointes after the initiation of citalopram at therapeutic doses. The QTc interval improved when citalopram therapy was discontinued. We recommend that clinicians investigate the family history for sudden deaths and perform baseline electrocardiography before prescribing citalopram. We also recommend routine electrocardiographic testing during citalopram therapy, and that patients with long QT syndrome avoid taking citalopram.

Keywords: Citalopram/adverse effects/therapeutic use; depression/drug therapy; long QT syndrome/chemically induced/diagnosis/physiopathology; serotonin uptake inhibitors/adverse effects/therapeutic use; torsades de pointes/chemically induced/diagnosis/physiopathology.

Figures

None
Fig. 1 Electrocardiogram upon the patient's admission shows a prolonged corrected QT interval of 535 ms.
None
Fig. 2 Telemetry records in the emergency department show an episode of torsades de pointes.
None
Fig. 3 Electrocardiogram upon the patient's discharge from the hospital shows a corrected QT interval of 469 ms.

Similar articles

See all similar articles

Cited by 12 articles

See all "Cited by" articles

Publication types

MeSH terms

Feedback